Texas, 2022

High Wind in Texas, April 12, 2022

April 12, 2022 · NWS LUB · 3 events in 3 counties and zones

A powerful storm system ejecting from northern Rockies into the northern High Plains brought impactful weather to the area on the 12th. The northern track and strong westerly flow on the south side of the system meant that West Texas received another healthy dose of wind.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A powerful storm system ejecting from northern Rockies into the northern High Plains brought impactful weather to the area on the 12th. The northern track and strong westerly flow on the south side of the system meant that West Texas received another healthy dose of wind. Wind gusts from 50 to 60 mph were common across much of the South Plains into the Texas Panhandle. Copious amounts of dust were lifted and carried across the region during the afternoon and evening hours, as it evident in the above satellite imagery. Lubbock, Childress and Plainview airports reported visibilities of three miles or less for an extended period of time as the large dust plume engulfed the region. Warm and dry winds also supported several small wildfires locally.

High wind reports from Texas Tech University West Texas mesonets are listed below along with the Automated Surface Observation System (ASOS) at Lubbock Preston Smith International Airport:

61 mph at Anton (Hockley County),|60 mph at Lubbock ASOS (Lubbock County), and|58 mph at Morton (Cochran County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 12, 11:19 AM CST, 4 minutes earlier.

Area forecast discussion, Apr 12, 11:19 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1219 PM CDT Tue Apr 12 2022

.AVIATION...
VFR is expected to prevail but blowing dust is likely to reduce
visibility at KLBB and KPVW into MVFR category at times. Winds
will veer more northwest after midnight tonight with LLWS possible
at KPVW KLBB after midnight as well.

&&

.PREV DISCUSSION... /issued 254 AM CDT Tue Apr 12 2022/

SHORT TERM...
We remain on track for a warm, windy, and dusty day today. A strong,
deep upper level low centered over eastern Idaho and southwestern
Montana early this morning will move east to a position over eastern
Montana and northeastern Wyoming by the end of the day. A tightening
mid level height gradient and 50-plus knot mid level jet streak
rotating northeastward from eastern New Mexico will result in
increasing southwest winds across the forecast area by mid morning
with peak wind speeds expected early to mid afternoon when mixing
maximizes. The core of stronger winds will clip the northwestern
corner of the forecast area with good potential for meeting high
wind criteria there. Through the heart of the forecast area from the
southwestern corner to the northeast solid wind advisory criteria
wind speeds are expected, while the lower elevations of the southern
Rolling Plains furthest away from the mid level wind max will likely
remain below headline criteria for most/all of the event.

The increased downslope component and strong low level warm
advection will result in high temperatures in the 80s on the Caprock
and 90s to the east. Expected wind speeds will pick up dust with the
greatest amount likely to affect the northwestern counties where
winds are expected to be the strongest and the sandy soils there and
to the west/southwest of there will be easy to lift.

Heading into tonight, only modest decoupling of the boundary layer
is expected as fast flow aloft on the south side of the parent
mid/upper low will keep wind speeds on the breezy side for much of
the night. A cold front moving through the forecast area will bring
some cooler air into the forecast area, although the breezy
downslope component from west-northwest winds will help keep them on
the mild side despite the cold advection.

LONG TERM...
An intensifying synoptic-scale cyclone is forecast to become
vertically stacked and positioned over the northern Great Plains by
14/00Z, with an attendant mid-level jet streak between 80-90 kt
moving over the CWA during the day Wednesday. At the surface, the
Pacific cold front will have cleared the CWA with northwesterly,
post-frontal winds nearing Wind Advisory criteria as vertical mixing
heights ascend to around 600 mb in vicinity of the TX/NM state line
and to around 700 mb along the I-27 corridor eastward into the
Rolling Plains. While the surface pressure gradient will not be
particularly tight across the CWA, the compact 700-500 mb height
gradient combined with the boundary-layer (PBL) mixing depths will
facilitate low-end windy conditions. A sharp increase in theta-e
with height is forecast to be present atop the deep PBL depth in
response to the magnitude of the zonal westerlies aloft, and despite
the strength of the mid-level jet streak overhead, the latter will
inhibit more-efficient downward momentum transport and therefore
dampen the overall strength of wind speeds at the surface. Blowing
dust can be expected throughout the day, particularly across the
Caprock, in addition to a heightened fire danger. Please refer to
the Fire Weather section below for additional information.
Temperatures are forecast to peak in the lower 60s to middle 70s
from west-to-east, respectively, owing to moderate CAA in wake of
the Pacific cold front. Winds will diminish quickly near sunrise,
becoming light and variable after dark area-wide. The combination of
the light winds and a clear sky will enhance near-surface radiative
cooling effects, with morning lows ranging from the middle 20s to
lower 40s from northwest-to-southeast, respectively.

The CWA will remain beneath zonal flow later this week and into the
weekend as the stacked cyclone rotates northward into southwestern
Ontario. Return flow is forecast to re-establish across the region
on Thursday as surface troughing sharpens in response to a lee
cyclone developing in vicinity of the Raton Mesa, with high
temperatures around 5-10 deg F warmer than Wednesday. Medium-range
NWP guidance indicates that surface cyclogenesis will continue into
Friday ahead of a southward-advancing cold front as a few subtle
shortwave perturbations rotate through the low-amplitude ridging,
with frontolysis occurring as the front moves into the CWA by
Saturday. No convection is expected with this front, though another
temperature swing is expected between Friday and Saturday as a
result. Otherwise, the weekend will be very dry and warm with the
potential for another frontal intrusion early next week.

Sincavage

FIRE WEATHER...
A potentially dangerous fire weather scenario will exist today as
another Southern Great Plains Wildfire Outbreak pattern sets up over
the mid-section of the nation. Briefly, wind speeds will ramp up
this morning and remain strong and gusty, especially to the north
and west of a line from Post to Paducah, into early evening. Max
RFTI values of 6 to 8 are expected areawide and these values will be
persistent through the event. Given the extreme state of the fuels,
very rapid growth will be possible with any fire starts.

Critical fire weather conditions are forecast to develop across the
Caprock and Rolling Plains on Wednesday, with the potential for
localized, extremely critical fire weather conditions across the
extreme southwestern Texas Panhandle and northwestern South Plains.
A Pacific cold front will have passed through the region early
Wednesday morning, with northwesterly winds increasing to 25-35 mph
at the 20 foot level with locally higher gusts. Surface temperatures
on Wednesday afternoon will range from the lower 60s to middle-upper
70s from northwest-to-southeast across the Caprock and Rolling
Plains, respectively. The combination of low-end windy conditions
and the extremely dry airmass accentuated by vertical mixing heights
ascending up to 600 mb will result in favorable conditions for
potentially rapid growth and spread of fires, especially across the
extreme southwestern Texas Panhandle and northwestern South Plains,
despite the milder temperatures compared to the previous day. The
Fire Weather Watch remains in effect between 10 AM to 9 PM CDT on
Wednesday across the entire forecast area. Winds will diminish
quickly after dark, becoming light and variable thereafter with
generally poor RH recovery. RH recovery above 30 percent is forecast
to occur along a line from Aspermont extending northwestward to
Friona, and all areas northeast of that line while approaching 40
percent near Childress and vicinity.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM CDT this evening for TXZ021>044.

Fire Weather Watch from Wednesday morning through Wednesday
evening for TXZ021>044.

Wind Advisory until 9 PM CDT this evening for TXZ023>026-028>031-
033>036-039>041.

High Wind Warning until 9 PM CDT this evening for TXZ021-022-027.

&&

99/99/55
Hazardous weather outlook, Apr 12, 10:42 AM CST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1142 AM CDT Tue Apr 12 2022

TXZ021>044-131645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1142 AM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Significant fire weather conditions are expected across all of the
Caprock and Rolling Plains today due to the combination of strong
winds, hot temperatures, and very low relative humidity. A Red Flag
Warning remains in effect until 10 PM CDT. A High Wind Warning is in
effect until 9 PM CDT for Bailey, Castro, and Parmer Counties. A
Wind Advisory remains in effect for the rest of the South Plains,
northwestern Rolling Plains, and extreme southwestern Texas Panhandle
until 9 PM CDT as well. These conditions will favor the potential
for rapid growth and spread of fires. Outdoor burning is highly
discouraged. Blowing dust will reduce visibility, especially on the
Caprock.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Critical fire weather conditions are expected across the Caprock and
Rolling Plains once again on Wednesday, and a Fire Weather Watch
remains in effect from late Wednesday morning into the evening.

Warm, dry, and breezy conditions will persist Thursday through
Sunday, with elevated to critical fire conditions possible across
portions of the Caprock and Rolling Plains during this period.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Hockley

When
April 12, 11:23 AM CST
Where
Hockley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
April 12, 12:27 PM CST to 4:30 PM CST
Where
Lubbock forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Cochran

When
April 12, 4:24 PM CST
Where
Cochran forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010453, 1010454, 1010455.